Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 162, NWS Wichita, KS

July 19, 2012Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 19, 2012, 3:59 PM CDT for Kingman County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2012, 3:59 PM CDT (20:59 UTC)
Expired
Jul 19, 2012, 4:25 PM CDT
In force
26 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Kingman County, KS

The radar

The Wichita radar (KICT), 52 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 4:04 PM CDTTSTM WND GST 601 N Kingman, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 9.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2012-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2012-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
2202 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

768 
WUUS53 KICT 192059
SVRICT
KSC095-192145-
/O.NEW.KICT.SV.W.0162.120719T2059Z-120719T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
359 PM CDT THU JUL 19 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 445 PM CDT

* AT 359 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KINGMAN...
  AND MOVING SOUTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
           BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL KINGMAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3761 9789 3755 9821 3772 9824 3774 9796
TIME...MOT...LOC 2100Z 309DEG 23KT 3766 9809

HAIL...<.75IN
WIND...60 MPH

$$

LAWSON
2 follow-up statements
018 
WWUS53 KICT 192112
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
412 PM CDT THU JUL 19 2012

KSC095-192145-
/O.CON.KICT.SV.W.0162.000000T0000Z-120719T2145Z/
KINGMAN KS-
412 PM CDT THU JUL 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
KINGMAN COUNTY UNTIL 445 PM CDT...

AT 408 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KINGMAN...AND
MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
         BROKEN.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL KINGMAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3761 9789 3755 9821 3772 9824 3774 9796
TIME...MOT...LOC 2112Z 322DEG 19KT 3761 9812

HAIL...<.75IN
WIND...60 MPH

$$

LAWSON
995 
WWUS53 KICT 192125
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
425 PM CDT THU JUL 19 2012

KSC095-192135-
/O.CAN.KICT.SV.W.0162.000000T0000Z-120719T2145Z/
KINGMAN KS-
425 PM CDT THU JUL 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KINGMAN COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3761 9789 3755 9821 3772 9824 3774 9796
TIME...MOT...LOC 2125Z 322DEG 19KT 3756 9807

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:48 PM CDT, 11 minutes earlier.

Area forecast discussion, Jul 19, 3:48 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
348 PM CDT THU JUL 19 2012

.DISCUSSION...

ISOLATED SHOWERS AND THUNDERSTORMS WITH A THREAT FOR WIND GUSTS TO
55 MPH MAY LINGER THROUGH THE EARLY EVENING HOURS BEFORE DRIFTING
SOUTH/DIMINISHING IN THE ABSENCE OF HEATING.

A MORE SUBSIDENT REGIME IS ANTICIPATED OVER THE WEEKEND AS THE H5
RIDGE EXPANDS ACROSS THE CENTRAL PLAINS. THE H85-H7 THERMAL
RIDGE/INCREASE IN THICKNESS CONTINUES TO SUPPORT RISING TEMPERATURES
WITH VALUES IN THE 105-109 DEGREE RANGE ANTICIPATED. DEEP VERTICAL
MIXING WILL ALLOW DEWPOINT TEMPERATURES TO PLUMMET DURING THE
AFTERNOON HOURS BUT HEAT INDICES WILL STILL MANAGE TO CLIMB TO
AROUND 105+ DEGREES AT TIMES. THEREFORE THE HEAT ADVISORY WILL BE
EXPANDED THROUGH TUESDAY.

WED-THU...ALTHOUGH TEMPERATURES ARE EXPECTED TO REMAIN WELL ABOVE
NORMAL/POSSIBLY LINGERING IN THE 100-105 DEGREE RANGE THERE MAY BE A
TEMPORARY BREAK DOWN OF THE MID/UPPER RIDGE TOWARD THE MIDDLE OF THE
WEEK AS A ROBUST MID/UPPER TROUGH TRANSLATES EAST ALONG THE
US/CANADIAN BORDER. IF THE RIDGE DOES TEMPORARILY BREAK DOWN IT MAY
BE FAIRLY SHORT-LIVED SO ONLY A SUBTLE TREND DOWN IN TEMPERATURES
WAS INTRODUCED ON THU.

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

TOUGH CONVECTIVE FORECAST. STORMS HAVE LINGERED ALONG A COUPLE OF
WEAK BOUNDARIES AND OUTFLOW FROM EARLIER STORMS.  LATEST RUC
SEEMS HAVE BETTER HANDLE ON THE CURRENT OBSERVATIONS AND VERY SHORT
TERM TRENDS THAN OTHER GUIDANCE. THIS KEEPS BOUNDARY NORTH OF
KICT/KCNU THROUGH AT LEAST EARLY EVENING AND THEN WILL BLEND INTO
NAM AS BOUNDARY SAGS SOUTH DURING THE NIGHT. OF NOTE RUC SHUTS
DOWN MOST OF THE PRECIPITATION BY 2100 UTC. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75 106  75 105 /  20  10  10   0
HUTCHINSON      76 105  75 103 /  20  10  10   0
NEWTON          78 104  78 103 /  20  10  10   0
ELDORADO        76 104  76 102 /  20  10   0   0
WINFIELD-KWLD   78 107  78 105 /  30  10  10   0
RUSSELL         71 105  71 107 /  10   0  10   0
GREAT BEND      73 105  72 106 /  10  10  10   0
SALINA          74 105  74 105 /  10  10  10   0
MCPHERSON       72 104  73 104 /  20  10  10   0
COFFEYVILLE     78 104  78 103 /  30  10  10  10
CHANUTE         77 101  76 100 /  20  10  10  10
IOLA            75 100  76 101 /  20  10  10  10
PARSONS-KPPF    77 102  77 102 /  30  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 19, 7:03 AM CDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
703 AM CDT THU JUL 19 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
703 AM CDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHEAST
KANSAS THIS MORNING...GENERALLY ALONG AND EAST OF THE FLINT
HILLS. GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS ARE LIKELY WITH
THE STRONGEST STORMS.

HEAT INDICES WILL GRADUALLY RISE TO 104 TO 108 DEGREES THIS
AFTERNOON INTO EARLY THIS EVENING. SEE THE LATEST HEAT ADVISORY
FOR MORE INFORMATION ABOUT THE HOT CONDITIONS.

ISOLATED HIT-AND-MISS THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS
AFTERNOON AND EVENING ACROSS SOUTHERN KANSAS. WIND GUSTS TO 50
MPH WILL BE THE MAIN THREAT FROM ANY STORMS THAT MANAGE TO
DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON AND EARLY EVENING HEAT INDICES AROUND 105 DEGREES ARE
LIKELY THROUGH NEXT TUESDAY. FOR NOW...A HEAT ADVISORY IS IN
EFFECT FOR ALL AREAS UNTIL EARLY SUNDAY EVENING...BUT MAY BE
UPGRADED TO AN EXCESSIVE HEAT WARNING. ONE SHOULD PAY CLOSE
ATTENTION TO FORECASTS ISSUED THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM/ADK

In the hours before

Special weather statement, Jul 19, 2:20 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
220 PM CDT THU JUL 19 2012

KSZ067-192000-
RENO-
220 PM CDT THU JUL 19 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST RENO COUNTY...

AT 218 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF ALDEN...OR 26 MILES
SOUTHEAST OF GREAT BEND...AND MOVING SOUTHEAST AT 15 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3818 9822 3816 9821 3816 9815 3818 9813
      3794 9810 3792 9848 3813 9849 3817 9848
TIME...MOT...LOC 1921Z 314DEG 12KT 3814 9840

HOWERTON
Special weather statement, Jul 19, 3:16 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT THU JUL 19 2012

KSZ067-192045-
RENO-
316 PM CDT THU JUL 19 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO COUNTY...

AT 314 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ABBYVILLE...OR 17 MILES SOUTHWEST OF
HUTCHINSON...AND MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3807 9799 3779 9798 3789 9840 3811 9833
TIME...MOT...LOC 2017Z 296DEG 13KT 3796 9818
Special weather statement, Jul 19, 3:24 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
324 PM CDT THU JUL 19 2012

KSZ093-098-192100-
CHAUTAUQUA-COWLEY-
324 PM CDT THU JUL 19 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA AND COWLEY COUNTIES...

AT 321 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF DEXTER...OR 21 MILES EAST OF
WINFIELD...AND MOVING EAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3729 9645 3710 9644 3714 9671 3728 9670
TIME...MOT...LOC 2024Z 270DEG 7KT 3719 9658

LAWSON
Special weather statement, Jul 19, 3:36 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
336 PM CDT THU JUL 19 2012

KSZ092-192100-
SUMNER-
336 PM CDT THU JUL 19 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SUMNER COUNTY...

AT 335 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR WELLINGTON...AND MOVING SOUTHEAST AT 15
MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3727 9717 3710 9732 3720 9752 3732 9741
TIME...MOT...LOC 2036Z 302DEG 14KT 3720 9738

LAWSON
Special weather statement, Jul 19, 3:46 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CDT THU JUL 19 2012

KSZ093-192115-
COWLEY-
346 PM CDT THU JUL 19 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY COUNTY...

AT 345 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DEXTER...OR 19 MILES SOUTHEAST OF
WINFIELD...AND MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3719 9654 3702 9656 3709 9681 3724 9669
TIME...MOT...LOC 2046Z 302DEG 11KT 3713 9667

LAWSON
Special weather statement, Jul 19, 3:51 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT THU JUL 19 2012

KSZ098-192115-
CHAUTAUQUA-
351 PM CDT THU JUL 19 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA COUNTY...

AT 349 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF CEDAR VALE...OR 12 MILES
WEST OF SEDAN...AND MOVING EAST AT 15 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3724 9617 3701 9620 3705 9652 3726 9650
TIME...MOT...LOC 2051Z 287DEG 26KT 3714 9638

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:49 PM CDTSpecial Weather StatementICTSaline26 min
Jul 18, 9:16 PM CDTSpecial Weather StatementICTSaline29 min
Jul 18, 9:23 PM CDTSpecial Weather StatementICTSaline37 min
Jul 19, 1:49 PM CDTSpecial Weather StatementICTSedgwick26 min
Jul 19, 2:13 PM CDTSpecial Weather StatementICTSedgwick32 min
Jul 19, 2:20 PM CDTSpecial Weather StatementICTReno40 min
Jul 19, 3:16 PM CDTSpecial Weather StatementICTReno29 min
Jul 19, 3:24 PM CDTSpecial Weather StatementICTCowley36 min
Jul 19, 3:36 PM CDTSpecial Weather StatementICTSumner24 min
Jul 19, 3:46 PM CDTSpecial Weather StatementICTCowley29 min
Jul 19, 3:51 PM CDTSpecial Weather StatementICTChautauqua24 min
Jul 19, 4:10 PM CDTSpecial Weather StatementICTKingman35 min
Jul 19, 4:11 PM CDTSpecial Weather StatementICTChautauqua34 min
Jul 19, 4:24 PM CDTSpecial Weather StatementICTKingman36 min
Jul 19, 4:30 PM CDTSpecial Weather StatementICTReno30 min
Jul 19, 5:10 PM CDTSpecial Weather StatementICTReno35 min
Jul 19, 6:51 PM CDTSpecial Weather StatementICTChase24 min
Jul 19, 6:58 PM CDTSevere Thunderstorm WarningICTChase33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.